Generalized Hilbert Functions

Claudia Polini, Yu Xie

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


Let M be a finite module, and let I be an arbitrary ideal over a Noetherian local ring. We define the generalized Hilbert function of I on M using the zeroth local cohomology functor. We show that our definition reconciliates with that of Ciupercǎ. By generalizing Singh's formula (which holds in the case of λ(M/IM) < ∞), we prove that the generalized Hilbert coefficients j{fraktur}0,., j{fraktur}d-2 are preserved under a general hyperplane section, where d = dim M. We also keep track of the behavior of j{fraktur}d-1. Then we apply these results to study the generalized Hilbert function for ideals that have minimal j-multiplicity or almost minimal j-multiplicity. We provide counterexamples to show that the generalized Hilbert series of ideals having minimal or almost minimal j-multiplicity does not have the 'expected' shape described in the case where λ(M/IM) < ∞. Finally, we give a sufficient condition such that the generalized Hilbert series has the desired shape.

Original languageEnglish (US)
Pages (from-to)2411-2427
Number of pages17
JournalCommunications in Algebra
Issue number6
StatePublished - Jun 2014

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory


Dive into the research topics of 'Generalized Hilbert Functions'. Together they form a unique fingerprint.

Cite this